Hail, Glades
- When
- May 10, 3:40 PM EST
- Where
- Glades County, Ortona
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 26.820, -81.320
Nickel sized hail was reported in Ortona.
Ample tropical moisture and instability caused scattered afternoon thunderstorms across parts of South Florida.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MFL wrote it up.
Ample tropical moisture and instability caused scattered afternoon thunderstorms across parts of South Florida.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at May 10, 1:49 PM EST, 1 hour 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 249 PM EDT SUN MAY 10 2015 .DISCUSSION... SURFACE EASTERLY WINDS SHOULD FOCUS TODAY'S CONVECTION MOSTLY ACROSS THE INTERIOR AND WEST COAST THIS AFTERNOON. THE MOST IMPRESSIVE FEATURE OF TODAY'S SET UP ARE THE H85-H7 LAPSE RATES NEAR 7C/KM. ALTHOUGH MIDLEVEL MOISTURE IS SOMEWHAT LACKING, THAT DIDN'T PREVENT STORMS FROM FORMING OVER THE PAST FEW DAYS. A FEW STORMS COULD BE SEVERE, WITH GUSTY WINDS AND HAIL THE MAIN THREAT, ESPECIALLY WITH A LOWER FREEZING LEVEL TODAY. AS ANA AND ITS REMNANTS ARE FORCED INTO THE MID ATLANTIC, AND SURFACE HIGH PRESSURE STRETCHES FROM THE WESTERN ATLANTIC INTO THE SOUTHEASTERN STATES, EASTERLY FLOW WILL BECOME DEEPER AND PWATS WILL RISE INTO EARLY NEXT WEEK. UPPER TROUGH MOVING INTO THE GREAT LAKES, AND SURFACE LOW MOVING INTO NEW ENGLAND LATER TUESDAY, WILL EVENTUALLY PUSH A FRONT INTO THE PANHANDLE OF FLORIDA. HOWEVER THE BOUNDARY WILL STALL AS AN UPPER HIGH CLOSES OFF OVER THE GULF OF MEXICO, AS THE UPPER PATTERN BECOMES MORE AMPLIFIED. THIS PATTERN WILL PERSIST THROUGH MUCH OF NEXT WEEK, WITH STORMS MORE NUMEROUS OVER THE INTERIOR AND WEST. HOWEVER, WITH DEEPER MOISTURE BY TUESDAY ALONG THE EAST COAST, COASTAL SHOWERS AND MORNING THUNDERSTORMS MAY BECOME MORE POSSIBLE. HIGH PRESSURE MOVING TO THE EAST COAST BY THURSDAY, MAY PROVIDE SLIGHTLY DRIER AIR, SUCH THAT SHOWERS AND STORMS MAY NOT BE AS NUMEROUS HEADING INTO THE END OF THE WORK WEEK. && .AVIATION... CONVECTION THIS AFTERNOON IS STILL EXPECTED TO BE MAINLY INTERIOR AND WEST. THE ONLY TERMINAL ASSIGNED VCTS IS KAPF AT 19Z. STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON/EARLY EVENING WITH AN ISOLATED SEVERE THUNDERSTORM POSSIBLE WITH A CHANCE OF HAIL AND 50 TO 60 MPH WINDS. BRIEF PERIODS OF IFR CONDITIONS POSSIBLE WITH OCCURRENCE OF SHOWERS/THUNDERSTORMS. && .MARINE... PERSISTENT SURFACE HIGH PRESSURE STRETCHING FROM THE WESTERN ATLANTIC INTO THE REGIONAL WATERS WILL KEEP EASTERLY WINDS INTACT OVER THE NEXT SEVERAL DAYS. WINDS MAY BE ABOVE 15 KTS AT TIMES ACROSS THE ATLANTIC WATERS TONIGHT. WITH MOISTURE INCREASING, NIGHT AND EARLY MORNING SHOWERS AND STORMS WILL BECOME MORE NUMEROUS EARLY NEXT WEEK ACROSS THE ATLANTIC WATERS. STORMS WILL BE MOST PROBABLE LATE AFTERNOON AND EARLY EVENING ACROSS THE GULF WATERS. A FRONT WILL STALL NORTH OF THE GULF AND ATLANTIC WATERS INTO THE MIDDLE OF NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... WEST PALM BEACH 77 87 77 87 / 10 20 20 30 FORT LAUDERDALE 78 87 77 86 / 20 20 30 40 MIAMI 77 88 76 87 / 20 20 30 30 NAPLES 73 91 71 89 / 20 40 20 50 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. GM...NONE. && SHORT TERM...21/KM LONG TERM....21/KM AVIATION...60/BD
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA NATIONAL WEATHER SERVICE MIAMI FL 320 PM EDT SUN MAY 10 2015 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 110730- LAKE OKEECHOBEE-BISCAYNE BAY- COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM- COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM- WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM 20 NM TO 60 NM- WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY- INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER- INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE- MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD- COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE- COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM- COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM- GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM 20 TO 60 NM- 320 PM EDT SUN MAY 10 2015 ...A FEW STRONG TO SEVERE STORMS POSSIBLE INTERIOR/WEST COAST... ...MODERATE RISK OF RIP CURRENTS ATLANTIC BEACHES... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT RIP CURRENTS: THERE IS A MODERATE RISK OF RIP CURRENTS AT THE BEACHES OF PALM BEACH, BROWARD AND MIAMI DADE COUNTIES. THUNDERSTORMS: SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER THE INTERIOR AND WEST COAST. THE IMPACTS WILL BE FREQUENT LIGHTNING STRIKES ALONG WITH STRONG GUSTY WINDS, HAIL AND BRIEF HEAVY RAINFALL. WIND: THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 50 TO 60 MPH. HAIL: THE STRONGEST STORMS WILL POSSIBLY CONTAIN HAIL UP TO ONE INCH. FLOODING: THE COMBINATION OF LOCALLY HEAVY RAINFALL AND WITH SLOWER MOVING STORMS TODAY THERE COULD BE LOCALIZED URBAN TYPE FLOODING IN ISOLATED AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY NEXT WEEK. A FEW STRONG STORMS WILL BE POSSIBLE OVER INTERIOR PORTIONS OF THE PENINSULA ON MONDAY WITH STRONG WIND GUSTS AND SMALL HAIL. THERE WILL BE A RISK OF RIP CURRENTS AT THE ATLANTIC BEACHES EACH DAY. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 336 PM EDT SUN MAY 10 2015 FLZ069-070-102015- COASTAL COLLIER COUNTY FL-INLAND COLLIER COUNTY FL- 336 PM EDT SUN MAY 10 2015 ...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE LIGHTNING...SMALL HAIL AND 45 TO 55 MPH WINDS FOR WEST CENTRAL COLLIER COUNTY UNTIL 415 PM EDT... * AT 335 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER EAST NAPLES...OR NEAR NAPLES...NEARLY STATIONARY. * FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH... SMALL HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES. * LOCATIONS IMPACTED INCLUDE... NAPLES...GOLDEN GATE ESTATES...GOLDEN GATE...WEST TOLL GATE ON ALLIGATOR ALLEY...LELY RESORT...NAPLES MANOR...EAST NAPLES...BELLE MEADE...NORTH NAPLES...VINEYARDS...FIDDLERS CREEK AND LELY. PRECAUTIONARY/PREPAREDNESS ACTIONS... VERY HEAVY RAINFALL CAN OCCUR WITH THIS STORM DUE TO VERY SLOW MOVEMENT...AND MAY LEAD TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 2614 8158 2603 8169 2606 8178 2624 8179 TIME...MOT...LOC 1935Z 133DEG 9KT 2613 8172
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
352 PM EDT SUN MAY 10 2015
FLZ063-066-102030-
GLADES FL-HENDRY FL-
352 PM EDT SUN MAY 10 2015
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE
LIGHTNING...SMALL HAIL AND 45 TO 55 MPH WINDS FOR WESTERN GLADES AND
NORTHWESTERN HENDRY COUNTIES UNTIL 430 PM EDT...
* AT 352 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM PALMDALE TO NEAR
LABELLE...AND MOVING NORTH AT 10 MPH.
* FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...
SMALL HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE
POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.
* LOCATIONS IMPACTED INCLUDE...
LABELLE...PALMDALE...MUSE...ORTONA AND PORT LA BELLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 2677 8117 2659 8156 2703 8156 2703 8127
2712 8127 2712 8118
TIME...MOT...LOC 1952Z 200DEG 9KT 2693 8134 2680 8144SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
358 PM EDT SUN MAY 10 2015
FLZ069-070-102045-
COASTAL COLLIER COUNTY FL-INLAND COLLIER COUNTY FL-
358 PM EDT SUN MAY 10 2015
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE
LIGHTNING...UP TO NICKEL SIZED HAIL AND 45 TO 55 MPH WINDS FOR WEST
CENTRAL COLLIER COUNTY UNTIL 445 PM EDT...
* AT 357 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER GOLDEN GATE...OR NEAR GOLDEN GATE ESTATES. THIS STORM WAS
NEARLY STATIONARY.
* FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...
UP TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION
OF THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION.
THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING
UNTIL THE STORM PASSES.
* LOCATIONS IMPACTED INCLUDE...
GOLDEN GATE ESTATES...VINEYARDS...ORANGETREE...NORTH NAPLES...
GOLDEN GATE AND QUAIL CREEK ESTATE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 2632 8175 2632 8166 2637 8166 2626 8152
2614 8158 2624 8179
TIME...MOT...LOC 1957Z 002DEG 1KT 2620 8166PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
359 PM EDT SUN MAY 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM HAIL 3 NNE BELLE MEADE 26.09N 81.68W
05/10/2015 E0.25 INCH COLLIER FL TRAINED SPOTTER
A TRAINED WEATHER SPOTTER REPORTED PEA SIZED HAIL IN
THE VERONA WALK DEVELOPMENT NEAR NAPLES.
&&
EVENT NUMBER MFL1500062
CWCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
426 PM EDT SUN MAY 10 2015
FLZ070-075-102115-
MAINLAND MONROE FL-INLAND COLLIER COUNTY FL-
426 PM EDT SUN MAY 10 2015
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE
LIGHTNING...UP TO NICKEL SIZED HAIL AND 45 TO 55 MPH WINDS FOR SOUTH
CENTRAL COLLIER AND NORTH CENTRAL MAINLAND MONROE COUNTIES UNTIL 515
PM EDT...
* AT 426 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF MONROE STATION. THIS STORM WAS NEARLY
STATIONARY.
* FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...
UP TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION
OF THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION.
THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING
UNTIL THE STORM PASSES.
* THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF ...INCLUDING THE
FOLLOWING LOCATIONS...SOUTH CENTRAL COLLIER AND NORTH CENTRAL
MAINLAND MONROE.
LAT...LON 2589 8121 2579 8104 2567 8114 2569 8118
2571 8118 2571 8120 2572 8119 2572 8121
2574 8121 2574 8122 2575 8123 2576 8123
2576 8124
TIME...MOT...LOC 2026Z 135DEG 2KT 2578 8118SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 431 PM EDT SUN MAY 10 2015 FLZ070-102115- INLAND COLLIER COUNTY FL- 431 PM EDT SUN MAY 10 2015 ...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE LIGHTNING...UP TO NICKEL SIZED HAIL AND 45 TO 55 MPH WINDS FOR CENTRAL COLLIER COUNTY UNTIL 515 PM EDT... * AT 431 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GOLDEN GATE ESTATES. THIS STORM WAS NEARLY STATIONARY. * FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH... UP TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES. * LOCATIONS IMPACTED INCLUDE... GOLDEN GATE ESTATES...PICAYUNE STRAND STATE FOREST...SOUTH BLOCKS GOLDE AND INTERSECTION I-75 AND EVERGLADES BLVD. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 2614 8138 2601 8146 2609 8161 2627 8154 TIME...MOT...LOC 2031Z 135DEG 2KT 2617 8154 KM
The Tampa radar (KTBW), 145 km away, was scanning. The volume nearest the first event began at 20:38 UTC.
1 hail. Local standard time, as filed.
Nickel sized hail was reported in Ortona.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 579881.